Hail, Kanawha
- When
- July 3, 4:44 PM EST
- Where
- Kanawha County, Charleston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -81.633
Severe thunderstorms developed in the late afternoon over northern Kanawha County in a moist and unstable atmosphere. These storms moved into Clay County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Severe thunderstorms developed in the late afternoon over northern Kanawha County in a moist and unstable atmosphere. These storms moved into Clay County. Meanwhile, a separate small thunderstorm complex formed in northeast Kentucky, then rolled east along the Interstate 64 corridor during the evening. The intensity increased east of Huntington. Thousands of people had gathered in downtown Charleston along the Levee to watch a firework display. The rain and gusty winds had folks running to seek shelter. Shortly after most of the crowd had dispersed, a lightning bolt struck 20 to 30 feet away from a sound equipment booth. The current traveled through the nearby runoff water and down a wall and into the booth. One man, working inside the sound booth, was slightly injured and hospitalized overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 3:48 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 448 PM EDT MON JUL 3 2006 .SHORT TERM /REST OF TONIGHT/... UPDATED FOR MORE AFTERNOON THUNDERSTORM ACTIVITY...ESPECIALLY FROM PKB TO CRW TO BKW. THESE DIURNAL TSTMS WILL TEND TO DISSIPATE WITH LOSS OF HEATING AS THEY MOVE INTO EASTERN WV. HOWEVER...WE NEED TO KEEP AN EYE ON TSTMS FORMING OVER CENTRAL OHIO...WHICH HAS MUCH BETTER SUPPORT. && .PREV DISCUSSION... /ISSUED 321 PM EDT MON JUL 3 2006/ SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... FRONTAL BOUNDARY STILL REMAINS WELL TO OUR NORTH. STILL...WE REMAIN IN THE WARM SECTOR...WITH PLENTY OF WARM AND MOIST AIR...AND PWS AROUND 1.5. DEW POINTS IN THE UPPER 60S HAVE BEEN COMMON. WEAK FRONTAL BOUNDARY REMAINS WELL TO OUR NORTH. THUNDERSTORMS THAT POPPED UP ACROSS THE SOUTHERN COAL FIELDS WERE ASSISTED BY AN OUTFLOW BOUNDARY FROM EARLIER THIS MORNING...ACROSS SE OHIO AND N WEST VIRGINIA. THE MAIN BAND OF SHOWERS AND THUNDERSTORMS TO THE NORTH ARE SLOWLY SHIFTING EASTWARD...WITH THE AFTERNOON STORMS EXPECTED TO WEAKEN WITH SUNSET. LIKE TODAY...KEPT TEMPS COOLER TO THE N-NW WITH ADDITIONAL CLOUD COVER...AND GIVEN THE WET SOIL. COLD FRONT WILL CONTINUE TO NEAR FROM THE NW...CONTINUING TO GIVE SE OHIO AND N WEST VIRGINIA THE BEST CHANCE FOR STEADY RAIN. WE WILL CONTINUE TO MONITOR ANY MODERATE TO HEAVY PRECIPITATION...PARTICULARLY ACROSS NORTH OF THE I-64 CORRIDOR...WHERE WET GROUND HAS BEEN COMMON AS OF LATE. TUESDAY AFTERNOON...CAPE AROUND 2000 J/KG NORTH...AND OVER 3500 ACROSS THE SOUTHERN HALF OF THE CWA. THE BEST CHANCE OF WIDESPREAD SHOWERS...WILL BE TUESDAY NIGHT...AS THE COLD FRONT SLIDES INTO SE OHIO. LONG TERM /WEDNESDAY THROUGH MONDAY/... TWO COLD FRONTS TRAVERSE AREA NW TO SE WEDNESDAY INTO WEDNESDAY NIGHT. FIRST IS OLD W TO E MOISTURE BOUNDARY ACROSS NRN TIER OF OH VALLEY STATES / SRN TIER OF GREAT LAKES STATES. AREA OF CONVECTION ALONG THIS BOUNDARY FROM PREVIOUS EVENING SHOULD MOVE ACROSS CENTRAL AND THEN SRN PORTION OF AREA DURING THE MORNING THROUGH THE MIDDAY HOURS. NAM12 LOOKS REASONABLY IN ITS HINTING AT ADDITIONAL CONVECTION FIRING UP IN THE AFTERNOON AHEAD OF SECOND FRONT. THIS WILL OF COURSE DEPEND UPON DEGREE OF CLEARING THAT TAKES PLACE BEHIND FIRST FRONT. PARAMETERS LOOK MARGINAL FOR SEVERE WEDNESDAY AFTERNOON WITH NAM12 DEW POINTS AGAIN TOO HIGH...THIS ALSO WILL BE A FUNCTION OF THE AMOUNT OF SUNSHINE. SECOND FRONT PUSHES ON THROUGH WEDNESDAY NIGHT...LEFT SLIGHT CHANCE IN THE MOUNTAINS THURSDAY. CONCERNED ISOLATED CONVECTION WOULD FIRE UP UNDER THE UPPER LEVEL TROUGH...RELATIVELY DEEP FOR THIS TIME OF YEAR. MODELS INSIST ON DRY MID AND UPPER LEVELS WITH LOW LEVEL ANTICYCLONIC FLOW SO LEFT DRY FORECAST ELSEWHERE. HIGH PRESSURE SHOULD BUILD INTO THE AREA IN ERNEST THURSDAY NIGHT AND FRIDAY...AS UPPER TROUGH PUSHES THROUGH. MET NUMBERS LOOKED GOOD FOR HIGHS WEDNESDAY. USED A MET / MAV BLEND ON LOWS WEDNESDAY NIGHT. WENT A LITTLE ABOVE THE NEW MEX FOR HIGHS THURSDAY AND CLOSE TO IT FOR LOWS THURSDAY NIGHT. HPC FOLLOWED ECMWF FOR DAYS 4 THROUGH 7...WITH SLOWER EXODUS OF UPPER TROUGH ALONG E COAST. DRY FORECAST FOR THIS AREA EITHER WAY AS HIGH PRESSURE WITH A WARMING TREND PREVAILS. PREV DISCUSSION... /ISSUED 151 PM EDT MON JUL 3 2006/ AVIATION (18Z TO 18Z)... VFR FOR MOST OVER THE NEXT 24 HOURS. THE EXCEPTIONS WOULD BE FOR THOSE SITES...PKB...CKB...AND EKN...THAT ARE CLOSER TO THE FRONT...AND SHOWERS AND THUNDERSTORMS. OTHER SITES ARE ON THE VFR TO MVFR LINE ARE DUE TO THE HAZE...AS TEMPS RISE INTO THE LOW AND MID 80S...AND DEW POINTS RESIDE IN THE MID TO UPPER 60S. OUR WARM AND MOIST AIRMASS WILL CONTINUE THROUGH THE PERIOD. A BRIEF REPRISE IS EXPECTED OVERNIGHT...BEFORE ANOTHER BETTER CHANCE OF CONVECTION ROLLS NEAR TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 308 AM EDT MON JUL 3 2006 KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032- 037>040-046-047-040715- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 308 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND OVERNIGHT TONIGHT. STRONG WINDS WOULD BE A GREATER THREAT THAN LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE REMAINS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. RAIN AMOUNTS WILL ALSO BE MONITORED ON TUESDAY INTO WEDNESDAY...MAINLY IN WEST VIRGINIA WHERE THE GROUND IS WETTER. IF REPETITIVE SHOWERS FALL...SMALL STREAM FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ105-VAZ003-004-WVZ005-013-024>026-033>036-040715- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE- MCDOWELL-WYOMING-RALEIGH-FAYETTE- 308 AM EDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT MON JUL 3 2006 WVZ013-025-026-031900- BOONE-LINCOLN-LOGAN- 226 PM EDT MON JUL 3 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HARTS...MOVING EAST AT 20 MPH. THIS STORM WILL MOVE INTO SOUTHWESTERN BOONE COUNTY BY 245 PM EDT. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE MUD...GILL AND CHAPMANVILLE. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EDT MON JUL 3 2006 WVZ025-032015- LOGAN- 347 PM EDT MON JUL 3 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOGAN...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BLAIR AND AMHERSTDALE-ROBINETTE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 419 PM EDT MON JUL 3 2006 WVZ013>015-032045- KANAWHA-LINCOLN-PUTNAM- 419 PM EDT MON JUL 3 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER TEAYS VALLEY...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE TORNADO...ST. ALBANS...SOUTH CHARLESTON...POCA...NITRO AND INSTITUTE. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Several trees or large branches were blown down.
Large branches were downed by the wind.
Trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516652, 5516653, 5516654, 5516655, 5516656, 5516658, 5516657.